Our panel of experts answers your questions on everything from avoiding weight gain on steroids and hay fever to reducing a pot belly.
5:13PM BST 10 May 2010
Q Must I put on weight because I have been prescribed steroids? Last summer I was found to have polymyalgia rheumatica and was grateful for the relief steroids brought me. I was not so pleased to be advised to take 5mg of prednisolone, daily, for life – as a precaution against blindness. Already I have gained a stone, chins are cascading and waistbands are tight. Although I’m 82, I still care about how I look. Nothing seems to stop the weight gain. Marjorie Jeffreys, Frinton
DR DAN RUTHERFORD WRITES.
A Polymyalgia rheumatica (PMR) is an inflammatory condition of the muscles that usually affects
people over 50 (mean age 70), and women three times more commonly than men. It responds dramatically to steroid medication (prednisolone), the dose of which is tapered down as fast as reasonably possible. Prednisolone below 7.5mg daily gives only modest side effects, but starting doses for PMR are higher (around 15mg) and this can lead to weight gain.
As it can be difficult to be sure if TA is also present in polymyalgia, many doctors play safe and go for the higher dose to treat PMR. It’s a trade-off of safety against side effects. Even so, treatment need not be lifelong in either condition – one to two years is the usual range for a course of steroids. Should longer courses or higher doses be needed there are other drugs available to “spare” the steroid.